MAUDE Adverse Event Report: BRAINLAB AG SPINE & TRAUMA NAVIGATION 2.0; IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC

BRAINLAB AG SPINE & TRAUMA NAVIGATION 2.0; IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Model Number 22268-04
Medical Device Problem Code Use of Device Problem (1670)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/05/2025
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
B2, h1: a risk to the patient's health could not be excluded for these specific circumstances, since pilot holes, k-wires and screws were placed in the patient's spine in a different position than desired with navigation involved, into the spinal canal and non-removal / non-replacement of these deviating screws would have expectedly led to a critical harm to the patient (neurological complications due to the screws damaging the spinal cord) as per the surgeon, although according to the surgeon (treating clinician): the deviation of the spine screws was detected by the surgeon with intra-operative c-arm scans, and these screws were re-placed to their intended positions with navigation at the very same surgery.The final outcome of the surgery was successful as intended, with all placements correct at the end of the surgery.There was no actual harm/negative clinical effect to the patient resulting due to the deviating placements, also not due to the prolongation of the surgery/anesthesia of ca.15-30 min.There were further no remedial actions necessary, done or planned for this patient.Hospitalization was not prolonged either.H6: according to the results of the brainlab investigation and the information provided by the hospital, it can be concluded that the root cause of the screws placed bilateral in vertebrae t7-t9 with the aid of navigation deviating shifted by ca.5mm to the left, is: temporary movements of the spine anatomy operated on (t7-t9) during the surgery in relation to the vertebra the navigation reference array was fixated to (l1), due to an insufficiently rigid connection of the anatomy in between, and the forces applied to the bone during instrumentation.A decompression at the vertebrae t9/t10 was performed prior to the affected placements with the aid of navigation.This reduces the stability of the anatomy, especially on the opposite side of the decompression from the reference array fixation point.Imaging data provided for this surgery show a deviation of the relevant patient anatomy between the pre-placement and the post-placement scans, demonstrating the movability of this spine region, for e.G.During application of instrumentation forces.Additionally, the farther away from the array fixation point the anatomy is, the more prominent this effect becomes the deviating spine screws at this surgery were the farthest away from the reference fixation, with the decompression done beforehand at the anatomy located in between.Multi-level navigation - i.E.Operating on a different vertebra than the one the patient reference array for navigation is fixated to or operating across multiple vertebrae without remounting the patient reference and reregistering - especially if the connection in between the vertebrae is not rigid - results in relative movements of the vertebrae (actual anatomy) during the surgery that cannot be compensated by the navigation software displaying instrument positions on the registered pre-placement patient image scan.Apparently, the resulting deviation between the locations of the actual patient anatomy and the registered pre-placement patient image scan displayed by the navigation during the surgery was not recognized by the surgeon with the appropriate and necessary navigation accuracy verification throughout the surgery, and any time significant force was applied to the bone.There is no indication of a systematic error or malfunction of the brainlab device (navigation).Corresponding brainlab measures to minimize this anticipated risk as low as reasonably practicable are already in place.H7: brainlab intends to re-iterate the relevant topics regarding the use of the device to this customer.
 
Event or Problem Description
A minimally invasive surgery on the thoracic and lumbar spine for a fusion of vertebrae t7 to t10 and t12 to l2, incl.Cement augmentation, decompression of the spinal cord at t9/t10, and debulking of a tumor, with intended placement of 14 vertebra screws bilateral, was performed with the aid of the display by the brainlab spine & trauma navigation 2.0.From intra-operative c-arm scans, the surgeon detected that the spine screws placed bilateral in vertebrae t7 to t9 deviated from their intended positions shifted by max.5mm to the left, and some of them into the spinal canal.The surgeon decided to remove these screws and to re-place them to their correct positions with navigation at the very same surgery.According to the surgeon (treating clinician): non-removal / non-replacement of these deviating screws would have expectedly led to a critical harm to the patient, risking neurological complications due to the screws damaging the spinal cord.The final outcome of the surgery was successful as intended, with all placements correct at the end of the surgery.There was no actual harm/negative clinical effect to the patient resulting due to the deviating placements, also not due to the prolongation of the surgery/anesthesia of ca.15-30 min.There were further no remedial actions necessary, done or planned for this patient.Hospitalization was not prolonged either.

Brand Name
SPINE & TRAUMA NAVIGATION 2.0
Common Device Name
IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Manufacturer (Section D)
BRAINLAB AG
olof-palme-strasse 9
muenchen, 81829
GM  81829
Manufacturer (Section G)
BRAINLAB AG
olof-palme-strasse 9
muenchen, 81829
GM   81829
Manufacturer Contact
markus hofmann
olof-palme-strasse 9
muenchen, 81829
GM   81829
MDR Report Key22931763
Report Number8043933-2025-00062
Device Sequence Number10390061
Product Code OLO
UDI-Device Identifier04056481143954
UDI-Public04056481143954
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
K221618
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 09/01/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number22268-04
Device Catalogue Number26509E
Device Lot NumberSW V. 2.0.1
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/05/2025
Initial Report FDA Received Date09/02/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured09/01/2024
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Other; Required Intervention;
Patient SexUnknown